Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 16, 2021Mitchell County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 16, 2021, 9:12 PM CDT for Mitchell County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2021, 9:12 PM CDT (02:12 UTC)
Expired
May 16, 2021, 10:00 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 117 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 686 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
686 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2953 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WWUS84 KMAF 170212
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
912 PM CDT Sun May 16 2021
 
TXZ048-052-053-170300-
Mitchell TX-Scurry TX-Howard TX-
912 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCURRY...MITCHELL
AND EAST CENTRAL HOWARD COUNTIES UNTIL 1000 PM CDT...

At 912 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coahoma, or 16 miles east of Big Spring, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Colorado City, Coahoma, Loraine, Colorado City Airport, Inadale, Lake
Colorado City, Champion Creek Reservoir, Lake Colorado City State
Park, Westbrook and Buford.

This includes Interstate 20 between mile markers 189 and 228.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3218 10129 3241 10134 3256 10068 3245 10066
      3226 10067
TIME...MOT...LOC 0212Z 254DEG 31KT 3231 10119 

$$

87

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 16, 5:46 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 16, 5:46 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
546 PM CDT Sun May 16 2021

.AVIATION...
00Z TAF issuance
VFR will prevail through the period. Winds will gradually swing
back to the south this evening before becoming more southwest
Monday afternoon at all terminals except KMAF. Isolated storms are
possible in the Permian Basin this evening, but look to stay away
from the terminals. Finally, low cigs are possible again at KMAF
and KHOB by morning, but much uncertainty exists so will reassess
with the next TAF issuance.

&&

.PREV DISCUSSION... /issued 223 PM CDT Sun May 16 2021/

DISCUSSION...

An upper low/trough is centered over Southern California and Nevada
with west winds aloft over West Texas and Southeast New Mexico. A
dryline will once again be across the area today with a surface
trough from Southeast New Mexico to the Davis Mountains. Surface
CAPE values will be high with 2,000 to 3,000 J/kg expected according
to the NAM12. Bulk shear will generally be 30 to 35 kts which is a
little less than yesterday. Mid-level lapse rate values will be
sufficient but there does not appear to be as much lift east of the
dryline during the afternoon and early evening as yesterday. Strong
to severe storms are possible but do not expect as much coverage as
yesterday due to less upper lift. Temperatures today are expected to
be similar or slightly warmer than yesterday.

The upper trough moves over the Four Corners region on Monday and a
dryline will remain present across West Texas. The dryline will be
across the far eastern Permian Basin and Lower Trans Pecos with
moderate to high values of CAPE, shear, and mid-level lapse rates
expected. There is also expected to be an increase in upper lift
around 00z along and east of the dryline so if convection develops,
it will likely be strong to severe. More storms are expected to
develop along the dryline as the upper low moves closer to the
region Monday night. This may trigger a second round of storms that
will develop over or move into the northern and eastern Permian
Basin early Tuesday morning. Cooler temperatures are expected on
Tuesday with highs mostly in the 80s as the upper trough begins to
move over the region. The dryline will be across the far eastern
Permian Basin and Lower Trans Pecos according to the NAM12 on
Wednesday. This will allow for a chance of storm development along
and east of the dryline Wednesday afternoon and evening.

An upper trough will dig south and eastward over the western part of
the country on Thursday with temperatures across West Texas and
Southeast New Mexico mostly in the 80s and 90s. Similar conditions
are expected for Friday. The upper trough will move closer to the
region on Saturday with a dryline across the area so thunderstorm
chances will increase. This trend will continue into next Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  89  62  84 /  20  10  60  40
Carlsbad                       58  89  55  85 /   0   0  10  10
Dryden                         69  94  66  93 /   0  20  40  10
Fort Stockton                  65  92  61  89 /   0  10  30  10
Guadalupe Pass                 59  81  56  78 /   0   0   0   0
Hobbs                          59  86  55  82 /  10  10  10  10
Marfa                          50  87  49  82 /   0  10  10   0
Midland Intl Airport           66  90  61  85 /  20  10  40  20
Odessa                         66  90  60  86 /  20  10  40  10
Wink                           63  93  58  89 /  10  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

29
Hazardous weather outlook, May 16, 2:44 PM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
244 PM CDT Sun May 16 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-171945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
244 PM CDT Sun May 16 2021 /144 PM MDT Sun May 16 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms are possible this afternoon and evening
across the northeastern Permian Basin. Damaging winds and hail will
be the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Elevated fire weather conditions may exist across Southeast New
Mexico and the Guadalupe and Delaware Mountains on Monday.

Severe storms will be possible Monday night into Tuesday morning.
The main threats will be damaging winds and large to very large
hail, although a tornado or two may also be possible. Heavy rainfall
will be possible with these storms and localized flooding may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 16, 8:26 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
826 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND GST     5 SW ST. LAWRENCE       31.65N 101.60W
05/16/2021  M65 MPH          Reagan             TX   MESONET

            MESONET MEASURED 65 MPH WIND GUST.

&&

DEVIN.CHEHAK
Special weather statement, May 16, 8:31 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
831 PM CDT Sun May 16 2021

TXZ047-048-052-053-170215-
Mitchell TX-Scurry TX-Howard TX-Borden TX-
831 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SCURRY...NORTHWESTERN MITCHELL...
SOUTHEASTERN BORDEN AND NORTHEASTERN HOWARD COUNTIES UNTIL 915 PM
CDT...

At 831 PM CDT, Doppler radar was tracking multiple strong
thunderstorms 7 miles east of J B Thomas Reservoir, or 13 miles
southwest of Snyder, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Snyder, Fluvanna, J B Thomas Reservoir, Luther, Dunn, Vincent,
Randalls Corner, Ira, Winston Field, Cuthbert, Knapp and Hermleigh.

This includes Interstate 20 between mile markers 191 and 193, and
near mile marker 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3229 10125 3242 10157 3297 10109 3297 10105
      3286 10066 3271 10066
TIME...MOT...LOC 0131Z 219DEG 30KT 3256 10105

87
Local storm report, May 16, 8:35 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
835 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             COLORADO CITY           32.40N 100.86W
05/16/2021  E2.75 INCH       MITCHELL           TX   SOCIAL MEDIA

            SOCIAL MEDIA PICTURE OF HAIL UP TO BASEBALL SIZED.

&&

DEVIN.CHEHAK
Local storm report, May 16, 8:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
859 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             SNYDER                  32.71N 100.92W
05/16/2021  E3.00 INCH       SCURRY             TX   EMERGENCY MNGR

            MULTIPLE REPORTS OF GOLF BALL TO BASEBALL SIZED HAIL IN
            SNYDER. PHOTO OF HAIL UP TO 3.5 INCHES. BROKEN WINDOWS ON
            HOMES AND DAMAGE TO TREES.

&&

DEVIN.CHEHAK
Local storm report, May 16, 9:07 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
907 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             4 NNE LORAINE           32.46N 100.69W
05/16/2021  E1.50 INCH       Mitchell           TX   PUBLIC

            MPING REPORT OF 1 1/2 INCH HAIL NNE OF LORAINE

&&

DEVIN.CHEHAK
Special weather statement, May 16, 9:12 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
912 PM CDT Sun May 16 2021

TXZ048-052-053-170300-
Mitchell TX-Scurry TX-Howard TX-
912 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCURRY...MITCHELL
AND EAST CENTRAL HOWARD COUNTIES UNTIL 1000 PM CDT...

At 912 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coahoma, or 16 miles east of Big Spring, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Colorado City, Coahoma, Loraine, Colorado City Airport, Inadale, Lake
Colorado City, Champion Creek Reservoir, Lake Colorado City State
Park, Westbrook and Buford.

This includes Interstate 20 between mile markers 189 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3218 10129 3241 10134 3256 10068 3245 10066
      3226 10067
TIME...MOT...LOC 0212Z 254DEG 31KT 3231 10119

87

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:01 PM CDTSevere Thunderstorm WarningMAFUpton44 min
May 16, 7:18 PM CDTSpecial Weather StatementMAFGlasscock42 min
May 16, 7:20 PM CDTSpecial Weather StatementMAFHoward40 min
May 16, 7:23 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan52 min
May 16, 7:28 PM CDTSpecial Weather StatementMAFHoward47 min
May 16, 7:29 PM CDTSevere Thunderstorm WarningMAFPecos61 min
May 16, 7:37 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell38 min
May 16, 7:46 PM CDTAreal Flood AdvisoryMAFGlasscock, Reagan3 hr
May 16, 8:12 PM CDTSpecial Weather StatementMAFScurry18 min
May 16, 8:13 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry47 min
May 16, 8:15 PM CDTSpecial Weather StatementMAFGlasscock45 min
May 16, 8:31 PM CDTSpecial Weather StatementMAFScurry44 min
May 16, 8:40 PM CDTSevere Thunderstorm WarningMAFBorden, Mitchell, Scurry44 min
May 17, 3:11 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell64 min
May 17, 4:04 PM CDTSpecial Weather StatementMAFGlasscock41 min
May 17, 4:11 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland64 min
May 17, 4:14 PM CDTSpecial Weather StatementMAFPecos46 min
May 17, 4:32 PM CDTSpecial Weather StatementMAFMidland43 min
May 17, 4:43 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin, Midland62 min
May 17, 4:58 PM CDTSpecial Weather StatementMAFTerrell47 min
May 17, 5:14 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell61 min
May 17, 5:19 PM CDTSpecial Weather StatementMAFTerry26 min
May 17, 5:21 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell54 min
May 17, 5:44 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin61 min
May 17, 5:47 PM CDTSpecial Weather StatementMAFMitchell13 min
May 17, 6:02 PM CDTSevere Thunderstorm WarningMAFMitchell28 min
May 17, 6:08 PM CDTSpecial Weather StatementMAFScurry52 min
May 17, 6:11 PM CDTSevere Thunderstorm WarningMAFTerrell19 min
May 17, 6:12 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell63 min
May 17, 6:16 PM CDTSpecial Weather StatementMAFMartin44 min
May 17, 6:23 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry67 min
May 17, 6:31 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland59 min
May 17, 6:35 PM CDTTornado WarningMAFGlasscock, Howard, Mitchell40 min
May 17, 6:40 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson35 min
May 17, 6:52 PM CDTFlash Flood WarningMAFHoward3 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.